Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Topeka, KS

April 7, 2004Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 7, 2004, 6:09 PM CDT for Jackson County, Kansas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2004, 6:09 PM CDT (23:09 UTC)
Expired
Apr 7, 2004, 6:30 PM CDT
In force
21 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jackson County, KS

The radar

The Topeka radar (KTWX), 52 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 6:13 PM CDTHAIL 0.881 W Hoyt, KSCOVERED GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2004-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WUUS53 KTOP 072309
SVRTOP
KSC085-072330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL JACKSON COUNTY IN NORTHEAST KANSAS

* UNTIL 630 PM CDT

* AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HOYT...OR ABOUT 14 MILES NORTH OF TOPEKA...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. MOVE INDOORS
NOW...AND AVOID WINDOWS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND
AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3932 9567 3928 9587 3922 9585 3922 9563

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:15 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 7, 3:15 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT WED APR 7 2004

.DISCUSSION...

FORECAST CHALLENGES ARE PRECIP CHANCES BOTH TONIGHT AND THURSDAY
NIGHT INTO THE WEEKEND...AND TEMPERATURES THIS WEEKEND.

12Z UPPER AIR MAPS SHOWED FAIRLY WEAK UPPER FLOW OVER THE CONUS WITH
SPEEDS OF 70KTS OR GREATER LIMITED TO AROUND THE NORTHWESTERN AND
GULF COAST U.S. BORDERS AND THE EASTERN CONUS. UPPER LOWS WERE TO
THE SOUTH AND WEST OF KANSAS WITH SHORTWAVE TROF MOVING SOUTHEAST
INTO THE FAR NORTHERN PLAINS. 700MB LEVEL WAS VERY MOIST THROUGHOUT
THE CENTRAL AND WESTERN CONUS WITH LITTLE IN THE WAY OF MID AND
UPPER LEVEL BAROCLINICITY. 850MB FRONT WITH THE NORTHERN WAVE WAS
PUSHING THROUGH SOUTH DAKOTA WITH SUB ZERO TEMPS CELSIUS IN ITS
WAKE. 19Z OBJECTIVE ANALYSIS PUT FRONT THROUGH CENTRAL NEBRASKA WITH
LINE OF BROKEN CONVECTION ALONG IT. OTHER STORMS HAVE FORMED IN THE
AREA THIS AFTERNOON IN AREAS OF CLEARING AND HIGHER LOW LEVEL
MOISTURE.

FRONT PUSHES THROUGH THE CWA TONIGHT THOUGH FORCING ALONG IT BECOMES
LIMITED AS DOES INSTABILITY AS THE NIGHT PROGRESSES. MODELS FAIRLY
SIMILAR IN HAVING LITTLE QPF SOUTH OF I-70 TONIGHT. WILL NEED TO
WATCH TRENDS FOR EVENING WORDING...BUT PLAN TO HAVE HIGHEST POPS IN
THE NORTH NEARER THE FRONT/S EARLY IMPACT.

THURSDAY LOOKS TO BE ONE OF THE MORE PLEASANT DAYS OF THE PERIOD
WITH MAIN SURGE OF COLD AIR REMAINING WELL TO THE NORTHWEST ALLOWING
FOR HIGHS IN THE MID 60S. MID AND HIGH CLOUDS LOOKS TO MOVE IN LATE
IN THE DAY AS THE WESTERN LOW BEGINS TO AFFECT THE REGION. STRONG
ISENTROPIC LIFT LOOKS TO GET CRANKING BY LATE THURSDAY NIGHT AND
PERSISTING THROUGH FRIDAY EVENING WITH FORECAST SOUNDINGS SHOWING
RAPID VEERING OF WINDS BETWEEN ROUGHLY 900MB AND 700MB. WILL GO
AHEAD WITH LIKELY POPS ACROSS THE CWA AS THE TROF MOVES THROUGH.
HAVE ALSO CUT HIGHS A FEW DEGREES WITH EXPECTED CLOUD COVER AND
PRECIPITATION.

UPPER TROF OVER CENTRAL CANADA TO DIG SOUTH INTO THE PLAINS THIS
WEEKEND BRINGING MUCH COLDER AIR SOUTH INTO THE AREA FOR THE
WEEKEND. WILL CUT A LITTLE OFF OF HIGHS WITH STRATUS POTENTIAL.
THERE MAY BE SOME WEAKER WAVES ROTATING AROUND THE TROF BUT HAVE A
HARD TIME JUSTIFYING POPS FOR ANY SPECIFIC WAVE AT THIS TIME.

FOR THE NEXT WEEK PERIODS...MEDIUM RANGE MODELS IN FAIRLY GOOD
AGREEMENT...WITH DAY 5 SKILL SCORES RUNNING AT THEIR HIGHEST LEVELS
IN A FEW WEEKS. COLD UPPER TROF TO SLOWLY MAKE ITS WAY OUT OF THE
PLAINS AS PATTERN DEAMPLIFIES AND RIDGING BUILDS INTO THE ROCKIES.
AFTER A COLD START MONDAY MORNING /POTENTIAL FOR FREEZING
TEMPS...THOUGH STILL EARLIER THAN THE LATEST FREEZE FOR MOST
LOCATIONS/...EXPECT A SLOW WARMING TREND BACK TOWARD MID APRIL
NORMALS. WILL KEEP THESE PERIODS DRY WITH NO DISCERNIBLE FEATURES TO
TIE POPS TO AT THIS TIME.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Apr 7, 4:28 PM CDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
428 PM CDT WED APR 7 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-081000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
428 PM CDT WED APR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED TO NUMEROUS ACROSS THE AREA THROUGH
SUNSET...THEN DECREASE IN COVERAGE AS THE EVENING PASSES. A FEW OF
THE STORMS COULD BECOME SEVERE AND PRODUCE HAIL AND HIGH WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY SOUTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Apr 7, 5:05 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
505 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             3 N SCANDIA             39.84N 97.78W
04/07/2004  0.88 INCH        REPUBLIC           KS   TRAINED SPOTTER

            40 MPH WINDS ALSO REPORTED

&&

SMB

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:49 PM CDTFlash Flood WarningTOPMarshall86 min
Apr 7, 4:28 PM CDTSevere Thunderstorm WarningTOPRepublic47 min
Apr 7, 5:51 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.